Get E-Book on COVID-19

Q. Will erection problem persist after discontinuation of antidepressant?

Answered by
Dr. Vivekanandan G
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 04, 2016 and last reviewed on: Sep 15, 2020

Hello doctor,

I am 23 years old and I am on Citalopram, Buspirone, and Valium. In the past few weeks, I have stopped taking Valium. I am taking only 2.5 mg to wean off and just today I discontinued the Citalopram as well after gradually cutting down from 40 mg to 10 over the last two weeks. I still take 15 mg of Buspirone two times a day. In the past, maybe two years or so I have noticed it is more difficult to achieve and keep an erection. I do not seem to get a full erection like I used to. I do not really wake up with an erection in the morning except sometimes when I have to pee. But, that too not a full one. Also, I have difficulty in urinating to where I feel as if I never really empty my bladder and I always feel the urge to urinate. This makes me ejaculate quicker and makes it hard to sleep at night.

I have had physical checkups and blood work and they told me everything is normal and it must be the medication. But, when I searched on the internet, I noticed a few reports of people that they have never recovered sexual function after taking antidepressants and it made me very concerned. I also smoke marijuana daily and I have been smoking for almost 10 years. To the contrary, it has never given me problems with my erection. I would like to know if there is any valid claim that this could persist after discontinuing the medication. What I can do to fix it? Even, Cialis does not seem to have the desired effect on me. Please help.

Dr. Vivekanandan G

Andrology Urology
#

Hi,

Welcome to icliniq.com.

  • In your case, the reason must be marijuana. I think it is better you stop that and also get your early morning serum testosterone assay done.

For further information consult a urologist online --> https://www.icliniq.com/ask-a-doctor-online/urologist


Was this answer helpful?

 | 

Thank you doctor,

I stopped the medication this morning and so the side effects are still present. I was just wondering if there is any truth to claim that it can persist after stopping. I have been smoking marijuana for almost 10 years and did not have this problem. Actually, marijuana seemed to be the thing that helped counteract the sexual side effects. Do you still believe it is due to the marijuana? If I stop marijuana, then how long would it take to see an improvement?

Dr. Vivekanandan G

Andrology Urology
#

Hi,

Welcome back to icliniq.com.

  • Smoking marijuana can cause damage to vascular endothelium of the penile arteries, thereby causing erectile dysfunction in the long run.
  • Also, it can lead to a reduction in your serum testosterone levels, which may be the cause for reduced morning erections.
  • It usually takes six months to one year after stopping marijuana to get back good quality erections. Meanwhile, keep yourself physically active and take plenty of fruits.
  • If necessary, you can take testosterone supplement, as patch, tablet, gel or injection, based on your laboratory report.

For further information consult a urologist online --> https://www.icliniq.com/ask-a-doctor-online/urologist


Was this answer helpful?

 | 

Related Questions:
How can I improve my erection?
What is the treatment for COPD?
Would low testosterone affect erection?
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What are T blockers used for?

Query: Hi doctor, I am a 20 year old male and I do not want to do a MTF transition. However, I would like to stop my body from being affected by testosterone. I just turned 20 and as I grow older my body will continue to produce testosterone which will change my body into something more manly and cause me ...  Read Full »

What is the treatment for chronic sinus infection due to weather?

Query: Hello doctor, I have chronic sinus infection because of it I will face problem whole winter. What treatment should I take to get relief from cold in these winter months? Shall I make a choice for vaccination?  Read Full »

Why am I having problems with erection?

Query: Hello doctor, I am a 26-year-old male with a weight of 85 kg and a height of 5 feet 10 inches. Recently, I was not able to get an erection while doing sex and was also ejaculating very soon. This happened two days ago with my current partner while we were having sex for the first time and also with...  Read Full »

Also Read


Can naked body to body massage spread HIV?
Hello doctor, I recently had some business trip during which I had some naked body to body massage wherein massager vag...  Read more»
Are COVID-19 Patients Infectious for up to 90 Days After Recovery?
There have been reports of recovered COVID-19 patients getting reinfected and testing positive for almost 3 months. Read...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask an Urologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.